Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Las Vegas, NV

July 22, 2019San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 22, 2019, 3:07 PM PDT for San Bernardino County, California. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2019, 3:07 PM PDT (22:07 UTC)
Expired
Jul 22, 2019, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 141 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:07 PM PDTFLASH FLOOD6 W Twentynine Palms, CACHP REPORTED FLOODING OF EASTBOUND LANES AT THE INTERSECTION OF HIGHWAY 62 AND COPPER MOUNTAIN ROAD.
Jul 22, 3:12 PM PDTFLASH FLOOD3 E Joshua Tree, CAROCKS AND DEBRIS ACROSS THE ROADWAY AT THE INTERSECTION OF TWENTYNINE PALMS HWY AND BONITA AVE.
Jul 22, 3:18 PM PDTFLASH FLOOD7 E Joshua Tree, CACHP REPORTED ROCKS AND DEBRIS ACROSS QUE PAS LANE.
Jul 22, 3:22 PM PDTFLASH FLOOD5 E Joshua Tree, CACHP REPORTED FLOODING ON HIGHWAY 62 FROM PETERSON ROAD TO WHITE FEATHER ROAD.
Jul 22, 4:00 PM PDTFLASH FLOOD7 W Twentynine Palms, CACHP REPORTED TWO FEET OF DIRT ROCKS AND DEBRIS GOING ACROSS THE ROADWAY AT THE INTERSECTION OF HIGHWAY 62 AND HENDYS ROAD. TRAFFIC STOPPED ON BOTH SIDES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WGUS55 KVEF 222207
FFWVEF
CAC071-230100-
/O.NEW.KVEF.FF.W.0016.190722T2207Z-190723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
307 PM PDT Mon Jul 22 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern San Bernardino County in southern California...

* Until 600 PM PDT.

* At 306 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain between Twentynine Palms and Joshua Tree on Highway 62. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Twentynine Palms, Twentynine Palms Base, Joshua Tree Lake
  Campground and Joshua Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3424 11634 3424 11601 3408 11601 3408 11604
      3410 11604 3411 11605 3412 11605 3412 11626
      3408 11627 3408 11634

$$

ASG
3 follow-up statements
512 
WGUS75 KVEF 222236
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
336 PM PDT Mon Jul 22 2019

CAC071-230100-
/O.CON.KVEF.FF.W.0016.000000T0000Z-190723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
336 PM PDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
SOUTHERN SAN BERNARDINO COUNTY...

At 331 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain along highway 62 between Joshua Tree and Twentynine Palms. 
California Highway Patrol has reported significant flooding along 
portions of Highway 62 near Peterson Road, Bonita Ave, and 
Copper Mountain Road. Some sections of Highway 62 are closed. 

Some locations that will experience flooding include...
Twentynine Palms, Joshua Tree Lake Campground and Joshua Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3424 11634 3424 11601 3408 11601 3408 11604
      3410 11604 3411 11605 3412 11605 3412 11626
      3408 11627 3408 11634

$$

ASG
902 
WGUS75 KVEF 222326
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
426 PM PDT Mon Jul 22 2019

CAC071-230100-
/O.CON.KVEF.FF.W.0016.000000T0000Z-190723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
426 PM PDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
SOUTHERN SAN BERNARDINO COUNTY...

At 424 PM PDT, local law enforcement reported flash flooding along 
Highway 62 between Joshua Tree and Twentynine Palms. The heavy rain 
has moved north of the area, but flash flooding will likely continue 
through 6 pm due to excessive runoff from earlier heavy rain. 

Some locations that will experience flooding include...
Twentynine Palms, Joshua Tree Lake Campground and Joshua Tree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3424 11634 3424 11601 3408 11601 3408 11604
      3410 11604 3411 11605 3412 11605 3412 11626
      3408 11627 3408 11634

$$

ASG
932 
WGUS75 KVEF 230055
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
555 PM PDT Mon Jul 22 2019

CAC071-230101-
/O.EXP.KVEF.FF.W.0016.000000T0000Z-190723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
555 PM PDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN SAN BERNARDINO COUNTY WILL
EXPIRE AT 600 PM PDT...

The heavy rain has ended across across areas between Joshua Tree and 
Twentynine Palms. Additional runoff will likely occur along with 
areas of standing water along Highway 62 for the next few hours, but 
the threat of flash flooding has ended. Please continue to heed any 
remaining road closures.

LAT...LON 3424 11634 3424 11601 3408 11601 3408 11604
      3410 11604 3411 11605 3412 11605 3412 11626
      3408 11627 3408 11634

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:04 PM PDT, 3 minutes earlier.

Area forecast discussion, Jul 22, 3:04 PM PDT, 3 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
304 PM PDT Mon Jul 22 2019

.SYNOPSIS...Monsoon moisture will continue to spread into the
region through Thursday which will result in a marked increase in
clouds and humidity but also increased afternoon and evening
thunderstorm activity. Less shower and thunderstorm coverage is
expected over the weekend along with above normal temperatures.

&&

.DISCUSSION...through next Monday.

Transition into our seasonal monsoon pattern underway today as
low/mid levels of the atmosphere continue to moisten from Las Vegas
south. As of 2 pm, some stations within the Las Vegas valley have
seen their surface dewpoints rise into the lower 50s. An area with
dewpoints in the 60s still encompasses the lower Colorado River
Valley.

So far, instability has been lacking across Mohave and Clark
Counties with light rain or virga occurring. As isolated
thunderstorm has developed between Joshua Tree and 29 Palms.
Gusty winds and lightning primary concerns with todays activity.

Tonight: HRRR and other near term guidance suggests thunderstorm
complexes that merge over central Arizona will eject an outflow
boundary westward that will move into southeast Mohave County around
midnight. The added lift from the boundary may be enough to tap into
elevated instability. So, increased POPs between the 06z and 12z
forecast hours tonight.

Tuesday-Thursday: No much change to the forecast these days.
Moisture will continue to stream northward into central Nevada
Tuesday and linger through Thursday. Even as the lower levels
moisten, inverted-V forecast soundings for Tuesday; slightly less
indication for Wednesday support idea of gusty winds primary threat.
Although, can rule out possibility of isolated heavy rain and
flooding on Wednesday and Thursday. The higher humidity and cloud
cover will lead to cooler highs and warmer overnight lows.

Friday-Monday: Ensembles continue to support the idea of gradual
decrease in convection coverage during the period. As the Four
Corner high shifts back westward temperatures will rise back above
normal.

&&

.AVIATION...For McCarran...For this afternoon and evening, looking
less likely for thunderstorms in the higher terrain to the west, so
not anticipating gusty west winds at this time this evening. Expect
winds to slowly turn southeast, with gusts to around 15kts possible.

Tonight will start with typical southwest wind patterns and
increasing mid to high level clouds. By early Tuesday morning, still
watching the potential for a switch to the southeast around 12Z from
a possible outflow out of Arizona. Did include the switch to the
southeast in the TAF, however low confidence in wind speeds. If
southeast winds do not make it to LAS, winds will remain southwest
and then should become light and variable after 14Z.

Low confidence in Tuesday forecast. Showers and thunderstorms should
develop over southern NV, however location and timing is uncertain.
Wind forecast Tuesday afternoon current reflects typical wind
patterns, however this may change based on outflow winds from area
thunderstorms. Slight chance thunderstorms move into the valley,
mainly after 21Z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers and thunderstorms will continue near DAG
through the evening before dissipating this evening. Winds may
become gusty and erratic base don how strong thunderstorms become
and if outflows move through.

Moderate confidence in the overnight forecast across the region.
Showers and isolated thunderstorms may develop late this evening and
overnight in Western AZ, which would rotate through IFP/EED around
midnight if they develop. Did not include precip in the TAFs at this
time due to low confidence. This area of showers and thunderstorms
may rotate northward and effect southern NV as well by Tuesday
morning.

The other unknown overnight is whether or not an outflow pushed
north and west out of Arizona. Best chance for gusty erratic winds
would be in IFP/EED, where gusty southeast winds are possible.
Outside of convection, expect typical wind patterns with i
increasing mid to high level clouds. More thunderstorms are possible
Tuesday afternoon, with low confidence in current TAF forecast.

&&

.SPOTTER INFORMATION STATEMENT...As moisture continues to
increase into the region. Spotters are encouraged to report any
significant winds, hail and rainfall that produce impacts according
to standard operating procedures.
&&

DISCUSSION...Pierce
AVIATION...Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.